West Virginia, 2024

Flash Flooding in West Virginia, April 11 to 12, 2024

April 11 to 12, 2024 · NWS PBZ · 22 events in 7 counties and zones

A strong mid-level trough and an associated frontal zone crossed through the|Mid-South and took aim on the OH Valley. Strong forcing associated the energy aloft coupled with a gradually destabilizing boundary layer out ahead it set the stage for areas of locally heavy showers and thunderstorms for several hours and prompted dangerous flash flooding.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2.7 million
Crop damage
$16,000
Events
22

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PBZ wrote it up.

A strong mid-level trough and an associated frontal zone crossed through the|Mid-South and took aim on the OH Valley. Strong forcing associated the energy aloft coupled with a gradually destabilizing boundary layer out ahead it set the stage for areas of locally heavy showers and thunderstorms for several hours and prompted dangerous flash flooding. A flash flood emergency was issued for portions of Allegheny County when 4 to 5 inches of rain fell on the community of Oakdale, PA in less than 6 hours. Elsewhere, flash flooding occurred along small tributaries with widespread rainfall amounts of 2 to 3 inches.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at Apr 11, 3:45 PM EST, 45 minutes earlier.

Area forecast discussion, Apr 11, 3:45 PM EST, 45 minutes before
Area Forecast Discussion
National Weather Service Pittsburgh PA
445 PM EDT Thu Apr 11 2024

.SYNOPSIS...
Due to passing strong low pressure, showers and thunderstorms
are likely through tonight and pose a risk for flooding, an
isolated tornado, and strong to damaging wind. Showers and
isolated thunderstorms will continue Friday amid cooler
temperature while area wind remains gusty. The long range
outlook favors above normal temperature but additional periods
featuring showers and thunderstorms.

&&

.NEAR TERM /UNTIL 6 AM FRIDAY MORNING/...
KEY MESSAGES:

- Strong low passing over Ohio today will pose risk for
  flooding, tornadoes and localized damaging wind.
- Highest risk this afternoon and evening.
- Strong non-thunderstorm wind gusts today, strongest over the
  ridges.
-----------------------------------------------------------------

415pm update...
A narrow corridor of up to 500 J/kg MLCAPE coincident with
strong shear is enough to pose a risk for primarily tornadoes
within the recently issued Tornado Watch area. Probabilities are
likely highest in the WV panhandle and neighboring WV counties
within the watch, per hi-res model guidance. Interestingly, even
with convective showers modeled, guidance suggests a suppressed
wind threat likely owing to limited storm vertical growth. The
key window within the watch will be 5pm-8pm as storms in central
WV work northward.

Beyond that update, the more widespread hazard threat remains
flooding. Accumulations from passing bands of rain totaled
approximately 0.5" at the forecast office; area web cams suggest
even those amounts has created ponding on roadways. This
suggests that convective rainfall of 0.5"-1"/hr rates may be
enough to initiate localized flooding. Hi-res modeling suggests
50-80% probabilities of exceeding those rates when the
convective elements arrive between 21z-00z and favor southeast
OH.

The severe threat is likely to diminish after 02z with the flood
threat soon after coincident with the loss of heating and/or
passage of the cold front.

Rest of discussion...

Rounds of showers and thunderstorms are likely through tonight
as a deep surface low slides northeast of the region and an
upper trough becomes increasingly negatively titled. Hi-res
guidance still shows spreads in the environmental setup that
depends on the clearing/heating within the cloud mass to aid
surface destabilization. SBCAPE values average around 300-600
J/kg amid 40-50kt shear suggests more of a QLCS that pose risk
for spin-up low-end tornadoes (low probability) and strong to
potentially damaging wind (low probability) with little concern
for hail (storms will lack vertical growth).

Along the damaging wind risk, higher rainfall rates amid strong
forcing and near max PWAT values increases the risk for flooding
for most of a region already with saturated grounds. A Flood
Watch remains in effect due to these factors, though the
localized nature of thunderstorms likely limits the development
of any widespread flooding.

Severe and flood threat are likely to subside after 03z (11pm)
as the cold front sweeps through the region. While showers and
an isolated thunderstorm will remain possible during the rest of
the overnight hours as the upper trough remains to the west, the
region is likely to see instability wane and available precip
fall. Temperature will cool through the overnight period, but
residual warm air aloft ensures that all falling precipitation
is rain.

&&

.SHORT TERM /6 AM FRIDAY MORNING THROUGH SATURDAY NIGHT/...
KEY MESSAGES:

 - Colder with showers again on Friday.
 - Additional wind advisories may be needed Friday.

-----------------------------------------------------------------

The upper level trough will cross the region late tonight into
Friday with various perturbations rounding its base. The surface
cold frontal passage is expected to cause a downward trend in
areal shower coverage before strong cold advection aloft,
shortwave movement and diurnal heating reinvigorate shower and
storm activity. More notably, the negatively tilted trough over
the Great Lakes and residual strong pressure gradient will
result in gusty wind Friday. Current ensemble probabilities
suggest 20-50% probability area wide (higher for elevated
locations) of gusts exceeding 45 mph through the afternoon.
There is also a low (but non-zero) probability of higher gusts
in the higher terrain. Additional shortwave movement late Friday
night will position a low level jet over the region that should
serve to maintain those gusty conditions through the overnight
period.

As the trough lifts toward northern New England Saturday, the
Upper Ohio River Valley is expected to see increasing
influence from a surface high and rising heights within NW flow.
This should decrease precipitation chances and eventually cloud
cover. A return to near seasonable temperature levels are
anticipated Saturday.

&&

.LONG TERM /SUNDAY THROUGH THURSDAY/...
KEY MESSAGES:

- The next frontal passage is expected to drop from the
  northwest sometime Sunday into Monday.

-----------------------------------------------------------------

Further warming amid height rises and warm southerly surface
flow will promote above normal temperature Sunday. The main
focus will be on timing and progression of shortwave movement
within residual NW flow aloft that is likely to lead to
shower/thunderstorm generation some time Sunday into Monday.
Timing and degree of heating ahead of the way will dictate if
there is any severe potential, as that overall pattern
(southerly flow at surface, NW aloft) can be favorable for
severe weather.

The long range outlook likely remains unsettled with additional
trough movement from the intermountain west towards the Great
Lakes. Expect a continuation of above to well above normal
temperature with wave-dependent shower and thunderstorm chances.

&&

.AVIATION /21Z THURSDAY THROUGH TUESDAY/...
Showers and thunderstorms will increase in coverage (possibly
severe) with restrictions developing this afternoon. Greatest
thunderstorm intensity is expected in the hours around 00z with
cold frontal passage. Tried to time this feature with TEMPO
-TSRA groups for now.

Gusty conditions are also expected today with tightening
pressure gradient. SSE'ly will gust 20-30 kts this afternoon
before veering SW'ly behind the front.

.Outlook...
Gusty conditions continue into Saturday as low pressure swings
through the region. Cig/Vsby restrictions with continued rounds
of rain are expected through Friday night.

&&

.PBZ WATCHES/WARNINGS/ADVISORIES...
PA...Flood Watch until 2 AM EDT Friday for PAZ007>009-013>016-
     020>022-029-031.
     Wind Advisory until 11 PM EDT this evening for PAZ073>078.
OH...Flood Watch until 2 AM EDT Friday for OHZ039>041-048>050-
     057>059-068-069.
WV...Flood Watch until 2 AM EDT Friday for WVZ001>004-012-021-509.
     Wind Advisory until 11 PM EDT this evening for WVZ510>514.

&&

SYNOPSIS...Frazier
NEAR TERM...Frazier
SHORT TERM...Frazier
LONG TERM...Frazier
AVIATION...88
Hazardous weather outlook, Apr 11, 3:46 PM EST, 44 minutes before
Hazardous Weather Outlook
National Weather Service Pittsburgh PA
446 PM EDT Thu Apr 11 2024

PAZ075-076-WVZ510>512-122100-
Fayette-Higher Elevations of Fayette-
Ridges of Eastern Monongalia and Northwestern Preston-Preston-
Eastern Preston-
446 PM EDT Thu Apr 11 2024

...WIND ADVISORY REMAINS IN EFFECT UNTIL 11 PM EDT THIS EVENING...
...TORNADO WATCH 105 IN EFFECT UNTIL 9 PM EDT THIS EVENING...

This Hazardous Weather Outlook is for southwest Pennsylvania and
northern West Virginia.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Tornado Watch.
   Wind Advisory.

Scattered severe thunderstorms are possible this afternoon and
evening. The main threat will be damaging wind gusts. Isolated
instances of large hail, heavy downpours and a tornado are possible.

Localized flooding is also a threat.

Additionally, downslope winds prior to thunderstorm arrival may
cause falling trees and power lines, especially given saturated
grounds.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Strong west winds are possible Friday afternoon into Saturday
morning, which may need wind hazard headlines.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

PAZ073-074-077-078-WVZ513-514-122100-
Westmoreland-Higher Elevations of Westmoreland-Indiana-
Higher Elevations of Indiana-Western Tucker-Eastern Tucker-
446 PM EDT Thu Apr 11 2024

...WIND ADVISORY REMAINS IN EFFECT UNTIL 11 PM EDT THIS EVENING...

This Hazardous Weather Outlook is for southwest Pennsylvania,
western Pennsylvania and northern West Virginia.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Wind Advisory.

Scattered severe thunderstorms are possible this afternoon and
evening. The main threat will be damaging wind gusts. Isolated
instances of large hail, heavy downpours and a tornado are possible.

Localized flooding is also a threat.

Additionally, downslope winds prior to thunderstorm arrival may
cause falling trees and power lines, especially given saturated
grounds.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Strong west winds are possible Friday afternoon into Saturday
morning, which may need wind hazard headlines.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

OHZ039>041-048-057-PAZ007>009-013>016-020>022-122100-
Tuscarawas-Carroll-Columbiana-Coshocton-Muskingum-Mercer-Venango-
Forest-Lawrence-Butler-Clarion-Jefferson PA-Beaver-Allegheny-
Armstrong-
446 PM EDT Thu Apr 11 2024

...FLOOD WATCH IN EFFECT UNTIL 2 AM EDT FRIDAY...

This Hazardous Weather Outlook is for east central Ohio and western
Pennsylvania.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flood Watch.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Gusty west winds are possible Friday afternoon into Saturday
morning, which may cause weak rooted trees to fall and create
localized power outages.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

OHZ049-050-058-059-068-069-PAZ029-031-WVZ001>004-012-021-509-122100-
Harrison-Jefferson OH-Guernsey-Belmont-Noble-Monroe-Washington-
Greene-Hancock-Brooke-Ohio-Marshall-Wetzel-Marion-Monongalia-
446 PM EDT Thu Apr 11 2024

...FLOOD WATCH IN EFFECT UNTIL 2 AM EDT FRIDAY...
...TORNADO WATCH 105 IN EFFECT UNTIL 9 PM EDT THIS EVENING...

This Hazardous Weather Outlook is for east central Ohio, southwest
Pennsylvania, and northern West Virginia.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flood Watch.
   Tornado Watch.

Numerous severe thunderstorms are possible this afternoon and
evening. The main threat will be damaging wind gusts and tornadoes.
Isolated instances of large hail and heavy downpours that lead to
localized flooding are also possible.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Gusty west winds are possible Friday afternoon into Saturday
morning, which may cause weak rooted trees to fall and create
localized power outages.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The radar

The Pittsburgh radar (KPBZ), 105 km away, was scanning. The volume nearest the first event began at 21:28 UTC.

Open the radar archive at this moment

Event by event

22 flash flood. Local standard time, as filed.

Flash Flood, Wetzel

When
April 11, 4:30 PM EST to 8:00 PM EST
Where
Wetzel County, 1.48 mi SSE of Proctor to 1.91 mi SSE of Proctor
Cause
Heavy Rain
Property damage
$1,000
Crop damage
$1,000
Reported by
State Official
Coordinates
39.700, -80.810

Heavy water running across Roadway 1 up to Proctor Creek from Route 2.

Flash Flood, Marshall

When
April 11, 5:00 PM EST to 10:00 PM EST
Where
Marshall County, 0.87 mi NW of Sand Hill to 1.26 mi NNW of Sand Hill
Cause
Heavy Rain
Property damage
$1,000
Crop damage
$1,000
Reported by
Public
Coordinates
39.990, -80.590

Miller Hill Road closed due to flooding near Bruce Creek.

Flash Flood, Wetzel

When
April 11, 5:40 PM EST to 11:00 PM EST
Where
Wetzel County, 2.62 mi SW of New Martinsville to 2.23 mi ENE of Paden City
Cause
Heavy Rain
Property damage
$1,000
Crop damage
$1,000
Reported by
State Official
Coordinates
39.620, -80.880

Northbound lane of Route 2 just south of Old Gun Range is flooded.

Flash Flood, Wetzel

When
April 11, 6:32 PM EST to 11:30 PM EST
Where
Wetzel County, 0.53 mi W of Round Bottom to 0.84 mi NE of Hundred
Cause
Heavy Rain
Property damage
$1,000
Crop damage
$1,000
Reported by
State Official
Coordinates
39.700, -80.440

Route 69 was flooded just past Round Bottom.

Flash Flood, Marion

When
April 11, 7:00 PM EST to 11:00 PM EST
Where
Marion County, 0.87 mi SW of Keyport to 0.43 mi S of Keyport
Cause
Heavy Rain
Reported by
State Official
Coordinates
39.570, -80.210

Paw Paw Creek Road was flooded.

Flash Flood, Marion

When
April 11, 7:29 PM EST to 11:00 PM EST
Where
Marion County, 0.87 mi SE of Sunshine to 0.61 mi SSW of Rachel
Cause
Heavy Rain
Reported by
State Official
Coordinates
39.510, -80.310

Grays Run Road was flooded.

Flash Flood, Marion

When
April 11, 7:30 PM EST to 11:30 PM EST
Where
Marion County, 0.69 mi S of Farmington to 0.56 mi SW of Farmington
Cause
Heavy Rain
Property damage
$1,000
Crop damage
$1,000
Reported by
State Official
Coordinates
39.510, -80.250

Multiple roads experiencing flooding.

Flash Flood, Marion

When
April 11, 8:19 PM EST to 11:55 PM EST
Where
Marion County, Fairview to 0.3 mi ESE of Fairview
Cause
Heavy Rain
Property damage
$1,000
Crop damage
$1,000
Reported by
State Official
Coordinates
39.600, -80.250

Punkin Center Road closed due to flooding along Bennefield Prong.

Flash Flood, Wetzel

When
April 11, 8:30 PM EST to 11:30 PM EST
Where
Wetzel County, 0.69 mi N of Pricetown to 0.81 mi NNW of Pricetown
Cause
Heavy Rain
Property damage
$1.4 million
Crop damage
$1,000
Reported by
State Official
Coordinates
39.510, -80.520

Report of evacuating 4 people from a home due to high water and potential landslide. Wetzel County declared $1,423,900 in damage from storms between April 11-12th.

Flash Flood, Brooke

When
April 11, 8:46 PM EST to 11:55 PM EST
Where
Brooke County, 1.58 mi E of Bethany to 1.73 mi NE of Bethany
Cause
Heavy Rain
Property damage
$132,000
Crop damage
$1,000
Reported by
Department of Highways
Coordinates
40.200, -80.520

Highway 67 closed near the PA/WV state line due to high water. Flooding likely was due to Buffalo Creek. Brooke County declared $132,000 in damage from storms between April 11th-12th.

Flash Flood, Marshall

When
April 11, 8:46 PM EST to 11:55 PM EST
Where
Marshall County, 0.69 mi S of Captina to 0.24 mi NE of Woodland
Cause
Heavy Rain
Property damage
$409,000
Crop damage
$1,000
Reported by
Department of Highways
Coordinates
39.810, -80.820

West Virginia Highway 2 along Long Run closed due to flooding. Marshall County declared $409,000 in damage from storms between April 11th-12th.

Flash Flood, Marshall

When
April 11, 8:46 PM EST to April 12, 1:00 AM EST
Where
Marshall County, Cameron to 0.54 mi SSE of Cameron
Cause
Heavy Rain
Property damage
$1,000
Crop damage
$1,000
Reported by
Department of Highways
Coordinates
39.830, -80.570

US-250 closed due to high water issues.

Flash Flood, Ohio

When
April 11, 8:46 PM EST to April 12, 1:00 AM EST
Where
Ohio County, 1.48 mi SSW of Clinton to 1.29 mi WNW of Roneys Pt
Cause
Heavy Rain
Property damage
$333,000
Crop damage
$1,000
Reported by
Department of Highways
Coordinates
40.100, -80.630

County Highway 25 closed due to flooding. Ohio County declared $333,000 in damage from storms between April 11th-12th.

Flash Flood, Marion

When
April 11, 9:05 PM EST to 11:55 PM EST
Where
Marion County, 0.69 mi S of Bingamon to 0.68 mi SSE of Bingamon
Cause
Heavy Rain
Property damage
$1,000
Crop damage
$1,000
Reported by
Trained Spotter
Coordinates
39.460, -80.330

Reports of Little Bingamon-Bradley closed due to flooding.

Flash Flood, Marion

When
April 11, 9:06 PM EST to 11:55 PM EST
Where
Marion County, Rachel to 1.05 mi WNW of Rachel
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
39.520, -80.300

Mods Run Road closed due to flooding.

Flash Flood, Marion

When
April 11, 9:14 PM EST to 11:55 PM EST
Where
Marion County, 0.87 mi SW of Fairview to 1 mi SSW of Fairview
Cause
Heavy Rain
Property damage
$1,000
Crop damage
$1,000
Reported by
State Official
Coordinates
39.590, -80.260

Jesses Run Road closed at Monarch Lane due to flooding.

Flash Flood, Wetzel

When
April 11, 9:30 PM EST to 11:59 PM EST
Where
Wetzel County, 0.17 mi N of Rush Run to 0.16 mi NNW of Rush Run
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
39.672, -80.450

Trailer park between Route 7 and Route 250 is underwater.

Flash Flood, Hancock

When
April 11, 10:00 PM EST to April 12, 2:00 AM EST
Where
Hancock County, 2.18 mi NNW of Weirton to 3.56 mi WNW of Weirton
Cause
Heavy Rain
Property damage
$394,000
Crop damage
$1,000
Reported by
Emergency Manager
Coordinates
40.427, -80.601

Hancock County declared $394,000 in damage from storms between April 11th-12th. However, no flash flood storm reports were made during the event.

Flash Flood, Wetzel

When
April 11, 10:10 PM EST to April 12, 1:00 AM EST
Where
Wetzel County, 0.19 mi NW of Folsom to 0.31 mi SW of Folsom
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
39.472, -80.523

Route 20 experiencing flooding in Folsom, WV.

Flash Flood, Wetzel

When
April 11, 10:14 PM EST to April 12, 1:55 AM EST
Where
Wetzel County, 2.66 mi W of Bard to 2.58 mi W of Bard
Cause
Heavy Rain
Property damage
$1,000
Crop damage
$1,000
Reported by
Emergency Manager
Coordinates
39.600, -80.880

Old Route 18 and Spruce Lane flooded.

Flash Flood, Monongalia

When
April 11, 11:24 PM EST to April 12, 2:00 AM EST
Where
Monongalia County, 1.38 mi S of Crossroads to 1.14 mi SSE of Crossroads
Cause
Heavy Rain
Reported by
State Official
Coordinates
39.650, -80.300

Water rescue reported, man standing on top of truck surrounding by water.

Flash Flood, Marion

When
April 11, 11:49 PM EST to April 12, 3:00 AM EST
Where
Marion County, 0.34 mi N of Metz to 0.58 mi W of Metz
Cause
Heavy Rain
Property damage
$1,000
Crop damage
$1,000
Reported by
State Official
Coordinates
39.585, -80.371

Road flooded near intersection of US-250 and States Fork Road.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in West Virginia in 2024Every state in 2024This day in weather historyWarnings in West Virginia, April 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-30. Each event’s entry at NCEI: 1178228, 1178229, 1178230, 1178231, 1178232, 1178233, 1178234, 1178235, 1178236, 1178237, 1178238, 1178239, 1178240, 1178241, 1178242, 1178243, 1178244, 1179784, 1178245, 1178246, 1178247, 1178248.